STOPPING & WITHDRAWAL

Benzodiazepine withdrawal

What may happen after a dose reduction, missed doses or stopping, and when to seek medical help.

Reviewed: 2026-10-30 · Based on FDA, ASAM and NICE sources

Physical dependence & withdrawal

With regular benzodiazepine use, the body may adapt to the drug. Symptoms after dose reductions, missed doses or stopping may reflect this adaptation. Physical dependence can develop even when taking medication as prescribed. [1]

Physical dependence is not the same as addiction. It refers to a physiological response when a drug is reduced or stopped; a substance use disorder also involves features such as loss of control and continued use despite harm. [2]

Possible symptoms

  • Sleep and mood: insomnia, anxiety, irritability, panic or a temporary worsening of existing symptoms.
  • Physical symptoms: tremor, sweating, palpitations, headache, muscle pain or tension, nausea and other symptoms.
  • Perception and cognition: poor concentration, altered sensations, sensitivity to light or sound; severe cases can include hallucinations or confusion.

New symptoms appearing soon after a reduction, or symptoms that are different from or much worse than before, may suggest withdrawal. Recurrence of the original condition and other illnesses can look similar and need assessment in the context of the medical history. [1][3]

Rebound is a short-term worsening of the insomnia, anxiety or other condition originally treated. Rebound, withdrawal and recurrence can coexist. [3]

When to seek emergency care

Seizures, marked confusion, delirium or severe hallucinations require immediate contact with local emergency services or an emergency department. Do not drive yourself or wait for symptoms to pass. [1]

Difficulty waking or slow or abnormal breathing also requires emergency care and may involve overdose or other sedatives. Give clinicians the drug names, doses and time of the last dose if possible.

Significant symptoms soon after stopping, running out or reducing a dose warrant prompt contact with the prescriber or a medical service, even without the emergency signs above.

Reducing or stopping medication

The pace depends on the drug, dose, frequency, duration of use, previous withdrawal and current health. No fixed schedule works for everyone. If symptoms are significant, a clinician may change the size of reductions, slow the process or pause it, with reassessment at follow-up.

The original anxiety, insomnia or epilepsy still needs treatment. Cognitive behavioral therapy and CBT for insomnia may provide support where appropriate. Agree on follow-up and a contact plan for worsening symptoms before starting. [2][3]

Previous severe withdrawal or seizures, multiple CNS depressants or unstable illness may require closer monitoring or inpatient care. A medical team should assess the level of care. [2][3]

Do not replace the medicine yourself with alcohol, a Z-drug or another sedative, or copy someone else’s switching or tapering plan. [3]

Preparing for an appointment

Bring medicine packaging, prescriptions and previous records. Useful details include:

  • Every medicine, formulation, strength per tablet, amount per dose and doses per day.
  • When treatment began and recent increases, reductions, missed doses or stopping.
  • The last dose, symptom onset and the relation to medication changes.
  • Other prescribed or over-the-counter medicines, alcohol and other substances.
  • Previous withdrawal, seizures, hospital admissions and relevant medical conditions.

Other questions

How long can symptoms last?

Onset, duration and severity vary. Symptoms can persist for some people; drug elimination time cannot predict when withdrawal ends. Persistent or worsening symptoms need reassessment. [1]

Switching to a longer-acting medicine

This may be considered for some patients but is not suitable for everyone. Age, liver function, other medicines and uncertainty in dose equivalence matter. A clinician must assess it; these curves cannot calculate a switching dose. [2]

Prescribed use and physical dependence

Physical dependence can be a physiological adaptation to continued treatment and does not automatically indicate misuse. Stopping risks after regular use still need assessment. [1]

What about Z-drugs?

Z-drugs can also cause dependence and withdrawal. Different drugs, formulations and circumstances mean a benzodiazepine taper cannot simply be copied. NICE NG215 discusses withdrawal management for both groups.

References

  1. FDA: benzodiazepine dependence and withdrawal warning

    Physical dependence, abrupt-stopping risks, severe and prolonged withdrawal.

  2. ASAM and partner societies: Joint Clinical Practice Guideline on Benzodiazepine Tapering (2025)

    Individual assessment, gradual reductions, monitoring, level of care and psychological support. Some recommendations rely on clinical consensus and do not replace individual assessment.

  3. NICE NG215: medicines associated with dependence or withdrawal symptoms

    See section 1.5: dose-reduction planning, recognizing symptoms and support.

Educational only; not medical advice. Compiled from the listed sources and not independently medically reviewed.